Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

July 25, 2021Mingo County, West Virginia

NWS Charleston, WV issued this special weather statement at Jul 25, 2021, 5:45 PM EDT for Mingo County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2021, 5:45 PM EDT (21:45 UTC)
Expired
Jul 25, 2021, 6:15 PM EDT
In force
30 min
Issued by
NWS Charleston, WV

County Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 84 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

091 
WWUS81 KRLX 252145
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
545 PM EDT Sun Jul 25 2021

WVZ024-252215-
Mingo-
545 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MINGO COUNTY...

At 545 PM EDT, a strong thunderstorm was located over Delbarton, or
near Williamson, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Williamson, Delbarton, Red Jacket, Chattaroy, South Williamson,
Buskirk, Matewan, Varney, Meador and Pie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3754 8206 3756 8208 3756 8213 3757 8214
      3758 8212 3759 8216 3762 8217 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3768 8230 3773 8229
      3772 8209 3770 8208 3770 8204 3767 8202
TIME...MOT...LOC 2145Z 288DEG 14KT 3769 8222 

$$

19

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jul 25, 2:22 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 25, 2:22 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
222 PM EDT Sun Jul 25 2021

.SYNOPSIS...
Showers and thunderstorms increase into this evening, ahead of
a cold front that crosses Monday. Drier air returns through
Wednesday, with active weather returning for the end of the
week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 200 PM Sunday...

Convection ahead of the approaching weak surface front will
gradually increase in coverage a bit through the remainder of
the afternoon as some sunshine is being realized. Pops were
lowered once again given past few runs of CAMs, capping most
locales at high chance. Severe chances continue to look meager
given lack of overall shear and upper level support.

Activity will take awhile to fade early this evening, giving way
to areas of low stratus and fog overnight as the surface front
slowly sags southeast through the area. Upper level trof axis
crosses during the predawn and early morning hours which should
allow showers to reform in the vicinity of the frontal boundary
along and south of I64.

The front will take until the late afternoon Monday to exit
southeastern portions of the forecast area as morning low
stratus gives way to low based cumulus elsewhere.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 220 PM Sunday...

Monday evening starts off with a post-frontal situation where a
weak cold front will be draped across our southern periphery
until any lingering shower activity is gone by the overnight.
This weak cold front will not lower temperatures at all with
expected lows to be just around average and Tuesdays highs in
the low 90's, moderately higher than the climatological norm.
This will aid in some possible diurnal convection which will be
sub-severe if any comes to fruition and should be very isolated
in nature. High pressure aloft will support the suppression of
most thunderstorm growth as well as provide fair weather outside
the possibility of isolated shower activity during the
afternoons through this period. Temperatures will continue to
thrive in the low 90's with right around mid to upper 70's in
the mountains.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 1215 PM Sunday...

High pressure aloft anticipated for Thursday although an upper
low over Canada will push in a frontal band by midday creating
the best chances for convection through this entire period.
Models are in close agreement on this solution and have the
feature affecting the area into Friday morning with a slow
progression to the southeast. Steering flow during passage
seems moderate to strong therefore moved the feature out of the
area slightly quicker than what guidance had by trimming off
POPs sooner. Thinking any activity will be in the form of some
lingering showers for the overnight with very low chances for
anywhere else other than the southern most portions of the CWA
through Friday morning. This is mainly due to high pressure both
sfc and aloft quickly taking over. Ensembles have PWATs
anomalously high during this features passage which could
promote excessive rainfall during the daytime, consequently
causing minor flooding issues under strong thunderstorms.

By Friday, high pressure at the sfc and aloft settles in for a
nice break in Saturday. Long range models keep Saturday dry, but
with lowering heights some potential diurnal pop ups are still
on the table. Long ranges models then have a few disturbances
traversing near the area over the rest of the weekend raising
chances for showers and storms, but they are in disagreement on
timing and location, therefore accepted central guidance which
equated to chance POPs/storms the rest of the period. Did cap
storm probability to just slight chances since models were in
disagreement at this point. After Thursday, temperatures drop
back down to just below seasonable with cooler than average
nights expected.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 205 PM Sunday...

SHRA/TSRA will gradually increase in coverage through 00Z ahead
of an approaching cold front, though still below thresholds for
anything other than a VCTS mention in the TAFs.

Activity will slowly fade this evening, with areas of low
stratus and dense fog developing. Some uncertainty as to the
extent and magnitude of any resulting restrictions exists,
however. Showers may redevelop along the front toward morning,
possibly affecting KCRW and especially KBKW. LIFR/IFR Fog/low
stratus will give way to primarily MVFR low based cumulus by
late morning.

Weak southwest surface flow tonight and Monday morning veers to
the west and northwest behind the front in the afternoon.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: Medium, except low overnight.

ALTERNATE SCENARIOS: Brief IFR VSBY in any robust shower/storm
through 00Z. Development and extent of fog and/or stratus late
late tonight into Monday morning may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
EDT 1HRLY       15   16   17   18   19   20   21   22   23   00   01   02
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 18Z MONDAY...
IFR fog possible Tuesday, Wednesday, and Thursday mornings.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...30/JZ
NEAR TERM...30
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...30
Hazardous weather outlook, Jul 25, 2:30 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
230 PM EDT Sun Jul 25 2021

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>526-261830-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
230 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms through this
evening. Damaging winds are the primary hazard.

Locally heavy rain can be expected with any storms into early Monday
morning. Isolated instances of flash flooding are possible if
multiple storms move over any given spot.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-261830-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-
230 PM EDT Sun Jul 25 2021

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Showers and thunderstorms, some with locally heavy downpours will be
possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 25, 3:51 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Charleston WV
351 PM EDT Sun Jul 25 2021

WVZ015-517-252015-
Kanawha-Northwest Fayette-
351 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA AND
NORTHWESTERN FAYETTE COUNTIES...

At 350 PM EDT, a strong thunderstorm was located over Gauley Bridge,
or 11 miles northwest of Fayetteville, moving east at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fayetteville, Montgomery, Ansted, Smithers, Gauley Bridge, Hawks Nest
State Park, Powellton and Handley.

This includes Route 19 between mile markers 18 and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3813 8139 3818 8139 3823 8135 3817 8101
      3803 8107
TIME...MOT...LOC 1950Z 290DEG 19KT 3818 8125

19
Special weather statement, Jul 25, 4:26 PM EDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sun Jul 25 2021

WVZ013-026-252100-
Boone-Lincoln-
426 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN AND WEST
CENTRAL BOONE COUNTIES...

At 425 PM EDT, a strong thunderstorm was located near Spurlockville,
or near Madison, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Madison, Danville, Turtle Creek, Mud and Jeffrey.

This includes Route 119 between mile markers 43 and 54.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3795 8188 3801 8195 3802 8195 3802 8196
      3809 8204 3817 8196 3807 8173 3795 8184
TIME...MOT...LOC 2025Z 302DEG 13KT 3808 8193

19
Special weather statement, Jul 25, 4:57 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service Charleston WV
457 PM EDT Sun Jul 25 2021

WVZ013-025-026-252130-
Boone-Lincoln-Logan-
457 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LINCOLN...NORTH
CENTRAL LOGAN AND SOUTHWESTERN BOONE COUNTIES...

At 456 PM EDT, a strong thunderstorm was located near Madison, moving
east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Madison, Van, Danville, Turtle Creek, Sharples, Mud and Jeffrey.

This includes Route 119 between mile markers 40 and 53.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3802 8205 3810 8215 3812 8209 3813 8197
      3805 8163 3786 8175
TIME...MOT...LOC 2056Z 292DEG 16KT 3802 8186

19
Special weather statement, Jul 25, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
545 PM EDT Sun Jul 25 2021

WVZ024-252215-
Mingo-
545 PM EDT Sun Jul 25 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MINGO COUNTY...

At 545 PM EDT, a strong thunderstorm was located over Delbarton, or
near Williamson, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Williamson, Delbarton, Red Jacket, Chattaroy, South Williamson,
Buskirk, Matewan, Varney, Meador and Pie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3754 8206 3756 8208 3756 8213 3757 8214
      3758 8212 3759 8216 3762 8217 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3768 8230 3773 8229
      3772 8209 3770 8208 3770 8204 3767 8202
TIME...MOT...LOC 2145Z 288DEG 14KT 3769 8222

19

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 3:51 PM EDTSpecial Weather StatementRLXFayette24 min
Jul 25, 4:26 PM EDTSpecial Weather StatementRLXBoone34 min
Jul 25, 4:57 PM EDTSpecial Weather StatementRLXBoone33 min
Jul 25, 7:51 PM EDTSpecial Weather StatementRLXWayne24 min
Jul 25, 6:45 PM EDTSpecial Weather StatementRLXDickenson30 min
Jul 25, 7:24 PM EDTSpecial Weather StatementRLXDickenson36 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.